Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Epilepsy Res. 2006 Jan;68 Suppl 1:S65-9. Epub 2006 Jan 18.

Drug absorption in the elderly: biopharmaceutical considerations for the antiepileptic drugs.

Author information

  • School of Pharmacy and Department of Neurology, University of Wisconsin, 1032 Rennebohn Hall, 777 Highland Avenue, Madison, WI 53705, USA. beg@pharmacy.wisc.edu

Abstract

The management of antiepileptic drug (AED) pharmacokinetics remains a challenge in the treatment of patients with epilepsy. Drug characteristics, such as protein binding, mechanisms of drug elimination, and the potential for pharmacokinetic/pharmacodynamic interactions, are important considerations for drug selection and may help determine overall effectiveness. In elderly patients with epilepsy, the likelihood of polytherapy, along with physiological changes associated with aging, can make pharmacokinetic issues even more significant. One aspect of pharmacokinetics that has received less attention is the process of oral drug absorption. Aging can have variable effects on the gastrointestinal system. Some of these physiological changes have the potential to impact absorption patterns of some medications, including AEDs. Altered oral protective reflexes, xerostomia, and delayed esophageal emptying in elderly patients may complicate oral administration of some medications. Altered gastric pH could modify drug absorption, and modified gastric emptying rates can influence the bioavailability of some AEDs. Finally, intestinal transit times may be slower in elderly patients compared to younger patients, possibly altering the absorption of some AEDs. These age-related physiological changes that may affect AED pharmacokinetics should be considered when treating elderly patients with epilepsy.

PMID:
16413756
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk